Author(s): Santos BH, Santos RR, Santos CF, Kakehasi AM, Von Tiesenhausen HA
Abstract Share this page
Abstract The authors report a case of a 19-year-old woman admitted for the investigation of fever and hemolytic anemia for the previous 2 months. As an inpatient, she had convulsions and sudden loss of consciousness, developing hemoptysis, hypoxia, and respiratory insufficiency. Examination showed pericardial effusions on the echocardiogram and bilateral alveolar condensations on the thoracic radiograph. A hypothetical diagnosis of systemic lupus erythematosus was made, and measurement of the antinuclear factor was requested along with daily pulse therapy methylprednisolone, in spite of which the outcome was fatal. Afterwards, the result of the antinuclear factor test was positive, with a titer of 1:5120, showing a fine punctiform pattern, fulfilling the criteria for systemic lupus erythematosus according to the American College of Rheumatology. Secondary pulmonary hemorrhage in this connective tissue disease is an uncommon but serious complication that involves a high level of mortality in spite of intensive treatment, as is also reported in the literature.
This article was published in Rev Hosp Clin Fac Med Sao Paulo
and referenced in Journal of Pulmonary & Respiratory Medicine